Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 673, NWS Norman, OK

November 20, 2004Jackson County, Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 20, 2004, 9:01 PM CST for Jackson County, Kiowa County, Tillman County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2004, 9:01 PM CST (03:01 UTC)
Expired
Nov 20, 2004, 9:45 PM CST
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 32 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 210301
SVROUN
OKC065-075-141-210345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CST SAT NOV 20 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN JACKSON COUNTY
  SOUTHERN KIOWA COUNTY
  NORTHERN TILLMAN COUNTY

* UNTIL 945 PM CST

* AT 900 PM CST...DOPPLER RADAR AND WEATHER SPOTTERS REPORTED A 
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES NORTH OF 
HEADRICK TO 5 MILES SOUTHWEST OF HEADRICK...MOVING EAST AT 15 MPH. 
THIS STORM HAS A HISTORY OF PRODUCING ONE INCH DIAMETER HAIL.

* LOCATIONS IN THE WARNING INCLUDE HEADRICK...MOUNTAIN PARK AND
  SNYDER

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 50 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3472 9917 3451 9924 3452 9890 3472 9888

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 20, 2:12 PM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Nov 20, 2:12 PM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
212 PM CST SAT NOV 20 2004

.DISCUSSION...
THE PREVAILING SOUTHWEST FLOW THAT WE WILL HAVE THROUGH AT LEAST
MONDAY WILL MAKE SHORT WAVES DIFFICULT TO TIME. TIMING OF RAIN WILL
ALSO BE COMPLICATED BY MODEST LIFT OVER THE SURFACE BOUNDARY NEARLY
STALLED OVER CENTRAL TX. IF THE LLJ THAT THE ETA ADVERTISES FOR
SUNDAY NIGHT IS REALIZED, IT SHOULD BE SUFFICIENT CAUSE FOR LIKELY
RAIN IN PARTS OF THE SOUTH SUNDAY NIGHT. RAIN SHOULD BE LIKELY OVER
A LARGER PART OF OK AND NORTHERN TX THROUGH MONDAY NIGHT AS THE
UPPER LOW APPROACHES AND A STRONG UPPER JET PRECEDES IT ACROSS
SOUTHERN AZ/NM. PRECIPITATION MAY END AS A PERIOD OF SNOW IN THE
NORTHWEST AND NORTH CENTRAL TUESDAY IF THE UPPER LOW TRACKS WEST TO
EAST ACROSS OK. THUNDER HAS BEEN ADDED TO TUESDAY GRIDS BASED ON THE
EXPECTED INTENSITY AND PATH OF THE UPPER LOW.

THE SUBSEQUENT AIRMASS ON WEDNESDAY SHOULD FINALLY BRING A MORE
TYPICAL AUTUMN, CENTRAL ROCKIES DRY AIRMASS WITH THESE ABOVE-NORMAL
TEMPERATURES WEDNESDAY THROUGH FRIDAY BEING MORE LINE WITH
SEASONABLE NORMALS. NEXT WEEKEND COULD SEE ANOTHER FRONTAL PASSAGE
AND AIRMASS OF SIMILAR ORIGIN.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  50  43  54 /  80  40  40  60
HOBART OK         44  50  42  54 /  80  60  50  50
WICHITA FALLS TX  49  56  46  59 /  80  60  70  60
GAGE OK           36  45  36  49 /  70  60  50  50
PONCA CITY OK     41  48  39  53 /  80  40  30  60
DURANT OK         52  62  49  61 /  50  30  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

9

In the hours before

Special weather statement, Nov 20, 7:05 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CST SAT NOV 20 2004

OKZ035-210130-

KIOWA OK-
705 PM CST SAT NOV 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF HOBART AT 705 PM
CST...MOVING EAST AT 20 MPH.

ALTHOUGH SMALL HAIL IS STILL POSSIBLE...SEVERE WEATHER IS NOT
EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.

11
Local storm report, Nov 20, 7:35 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 S MCQUEEN             34.63N 99.70W
11/20/2004  0.75 INCH        HARMON             OK   PUBLIC

&&

KAT
Local storm report, Nov 20, 7:49 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 SW DUKE               34.62N 99.64W
11/20/2004  0.75 INCH        JACKSON            OK   PUBLIC

&&

KAT
Special weather statement, Nov 20, 8:02 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CST SAT NOV 20 2004

OKZ036-210215-

JACKSON OK-
802 PM CST SAT NOV 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ABOUT 8 MILES WEST OF ALTUS AT 802
PM CST...MOVING EAST AT 15 MPH. TORRENTIAL RAINFALL AND SMALL HAIL
ARE EXPECTED.

IF THE STORM INTENSIFIES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN JACKSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

11
Local storm report, Nov 20, 8:31 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ALTUS                   34.64N 99.33W
11/20/2004  0.75 INCH        JACKSON            OK   EMERGENCY MNGR

&&

KAT
Local storm report, Nov 20, 8:37 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             ALTUS                   34.64N 99.33W
11/20/2004  1.00 INCH        JACKSON            OK   AMATEUR RADIO

            HAIL REPORTED ON THE SOUTH SIDE OF TOWN.

&&

KAT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 6:18 PM CSTSevere Thunderstorm WarningOUNHarmon42 min
Nov 20, 7:30 PM CSTSevere Thunderstorm WarningOUNJackson30 min
Nov 20, 8:15 PM CSTSevere Thunderstorm WarningOUNJackson45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.